Utah, 2024

Damaging Wind in Utah, August 17, 2024

August 17, 2024 · NWS GJT · 1 event in 1 county or zone

In the days prior to August 17th, a dome of high pressure had been in control of eastern Utah and western Colorado, with a plume of monsoonal moisture well to the west in the Central Great Basin. As a strong Pacific trough moved in the Pacific Northwest, the entire system of high pressure and monsoonal plume were nudged eastward, pushing the plume into eastern Utah.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

In the days prior to August 17th, a dome of high pressure had been in control of eastern Utah and western Colorado, with a plume of monsoonal moisture well to the west in the Central Great Basin. As a strong Pacific trough moved in the Pacific Northwest, the entire system of high pressure and monsoonal plume were nudged eastward, pushing the plume into eastern Utah. Surface layers remained dry, as it often takes several days of monsoonal moisture to saturate the atmosphere. This setup favors strong to severe winds with any shower or thunderstorm that forms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 17, 2:07 PM MST, 2 hours 23 minutes earlier. Its key messages:

  • Deeper monsoonal moisture develops this evening and thunderstorm and shower coverage will increase Sunday.
  • Localized flash flooding remains a concern Sunday & Monday with some training thunderstorms possible.
  • While moisture values decrease Tuesday, remnant moisture will keep afternoon showers a threat on the terrain Tuesday and Wednesday.
  • PWAT values remain in excess of 130 percent of normal through week's end, keeping showers and thunderstorms in the forecast.
Area forecast discussion, Aug 17, 2:07 PM MST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
307 PM MDT Sat Aug 17 2024

.KEY MESSAGES...

- Deeper monsoonal moisture develops this evening and
  thunderstorm and shower coverage will increase Sunday.

- Localized flash flooding remains a concern Sunday & Monday
  with some training thunderstorms possible.

- While moisture values decrease Tuesday, remnant moisture will
  keep afternoon showers a threat on the terrain Tuesday and
  Wednesday.

- PWAT values remain in excess of 130 percent of normal through
  week's end, keeping showers and thunderstorms in the forecast.

&&

.SHORT TERM /THROUGH SUNDAY NIGHT/...
Issued at 300 PM MDT Sat Aug 17 2024

Monsoonal moisture has made an abrupt return to the region. Deep
saturation has yet to enter the equation though. This morning's
Grand Junction sounding showed some weak moisture return to the mid
levels with the dry boundary layer still holding solid. Dewpoints
are still reflecting this around the area this afternoon, with many
spots holding on to upper 30's and low 40's dewpoints. Around the
Utah line things get a little wetter, but one has to cross west of
the Wasatch to get into the deeper moisture. This deeper moisture
should arrive on our doorstep early this evening along a shortwave
trough that will work on some moisture and provide additional rounds
of showers. Most of this activity will favor the terrain, with a few
drifting over the valleys. Gusty outflows around 45 mph and some
light rain are possible this evening. Showers wane steeply after
midnight. Some activity could linger on the west side of the Divide,
but will conclude before daybreak. Deeper convection returns Sunday
with the atmosphere well saturated and PWAT values in excess of 150
percent  of normal around the CWA. With the dry boundary layer
conditions out of the way on Sunday, we can expect some productive
showers around the area. Localized flash flooding becomes a concern
under training storms Sunday afternoon and evening. Probabilistic
forecasts hint at a swath of rainfall in excess of 1/2 an inch
across the San Juans and northeastward into the Central Mountains.
While this remains a target of concern, there will likely be other
areas of productive rainfall. Showers will slowly decay into lighter
stratiform precipitation Sunday night and taper by daybreak Monday.
Afternoon temperatures will hover around climatology thanks to cloud
cover from storms, while overnight lows will remain on the warm side
in the higher dewpoint regime within the tropical influenced
airmass.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Issued at 300 PM MDT Sat Aug 17 2024

On Monday not much changes in the pattern with a strong low pressure
still located off the Pacific Northwest coast, and high pressure
over the Southern Plains. These two features will keep the anamolous
plume of moisture across our area so look for another day of
scattered convection. A shortwave not associated with the low or
high passes to our north and causes a slight drying on Tuesday. As
that occurs the high pressure nudges closer to the area before the
troughing eventually shoves to high way east. We will see a downturn
in afternoon storms. Despite the drying moisture is replaced rather
quickly so chances increase on Wednesday. It appears that the
moisture will stay rather steady through the end of the week. These
daily rounds of convection will lead to a continually saturating
profile, with the potential for heavy rain outweighing odds for
gusty winds with storms. As a result, flash flooding concerns will
increase from midweek onwards so, similar to last week, be sure to
stay tuned to the latest forecast before heading out or making plans
to recreate. Temperatures through the period will be a bit of a
rollercoaster. As the new work week begins daytime highs will be
sitting a few degrees above normal before climbing to 4 to 8 degrees
above normal for Tuesday. If the monsoon surge comes back as
anticipated, Wednesday's highs will moderate by a couple of degrees
before dropping back to below normal from Thursday onwards.
Overnight lows through the long term will be unseasonably warm for
mid to late August.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1105 AM MDT Sat Aug 17 2024

Scattered storms are moving through eastern Utah now and that
trend will continue through the evening. Additional develop over
the high terrain is expected over portions of Colorado as well.
These storms will be capable of strong winds and brief heavy
rainfall. VFR conditions will prevail, but period of MVFR are
possible. Showers linger tonight with minimal impacts.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...None.
UT...None.

&&

SHORT TERM...LTB
LONG TERM...KJS
AVIATION...TGJT
Hazardous weather outlook, Aug 17, 1:36 AM MST, 14 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
236 AM MDT Sat Aug 17 2024

COZ001>014-017>023-UTZ022>025-027>029-180845-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
236 AM MDT Sat Aug 17 2024

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

Monsoonal moisture brings a return to more widespread showers and
thunderstorms this afternoon. Eastern Utah and northwestern Colorado,
especially the higher terrain, will be most likely to see impacts
today. Main threats will be gusty outflow winds, frequent lightning
and small hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Deeper moisture moving in Sunday and Monday will lead to an
increasing threat of heavy rain and flash flooding across the area. A
brief drying will come for Tuesday and Wednesday, accompanied by
warmer temperatures. Deeper moisture and below normal temperatures
return for the end of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 17, 2:00 PM MST, 2 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
300 PM MDT Sat Aug 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     Tstm Wnd Gst     16 NW Moab              38.75N 109.75W
08/17/2024  M45 MPH          Grand              UT   ASOS

            ASOS station KCNY 16 NW Moab.

&&

NL
Special weather statement, Aug 17, 3:30 PM MST, 1 hour before
Special Weather Statement
National Weather Service Grand Junction CO
430 PM MDT Sat Aug 17 2024

UTZ022-029-172300-
Southeast Utah UT-Canyonlands/Natural Bridges UT-
430 PM MDT Sat Aug 17 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN SAN JUAN COUNTY
THROUGH 500 PM MDT...

At 429 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles southeast of Halls Crossing, or 36 miles west of Mexican Hat,
moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southwestern San
Juan County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3717 11054 3726 11056 3726 11063 3721 11063
      3722 11065 3730 11064 3730 11068 3745 11060
      3745 11053 3757 11053 3762 11050 3743 11017
      3731 11031 3732 11043 3730 11044 3729 11050
      3727 11056 3721 11054 3715 11050
TIME...MOT...LOC 2229Z 216DEG 25KT 3728 11053

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

NL
Local storm report, Aug 17, 4:05 PM MST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
505 PM MDT Sat Aug 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     Tstm Wnd Gst     3 NW Aspen              39.23N 106.87W
08/17/2024  M46 MPH          Pitkin             CO   AWOS

            AWOS station KASE 3 S Woody Creek.

&&

NL
Special weather statement, Aug 17, 4:19 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
519 PM MDT Sat Aug 17 2024

UTZ028-029-172345-
La Sal and Abajo Mountains UT-Canyonlands/Natural Bridges UT-
519 PM MDT Sat Aug 17 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL SAN JUAN COUNTY THROUGH
545 PM MDT...

At 519 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fry Canyon, or 33 miles northwest of Mexican Hat, moving northeast at
35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fry Canyon.

This includes Utah 95 between mile markers 65 and 82.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3746 11018 3757 11036 3792 11007 3775 10981
TIME...MOT...LOC 2319Z 218DEG 29KT 3758 11021

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

NL

The radar

The Grand Junction radar (KGJX), 137 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grand

When
August 17, 4:30 PM MST to 5:30 PM MST
Where
Grand County, (Cny)canyonlands Fld
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.770, -109.750

A thunderstorm that formed over the higher terrain south and west of Canyonlands Airport in eastern Utah eventually drifted over the adjacent lower terrain. As it did so, it produced two wind gusts to 58 mph, in addition to wind gusts of lower values. These gusts were recorded at KCNY ASOS at Canyonlands Airport, 16 miles northwest of Moab. No reports of damages or injuries were received.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2024Every state in 2024This day in weather historyWarnings in Utah, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208134.